Missouri, 2004

Tornadoes and Damaging Wind in Missouri, October 26, 2004

October 26, 2004 · NWS PAH · 3 events in 1 county or zone

A supercell thunderstorm formed near a warm front, and then moved east along it. The storm produced two known tornadoes and some wind damage in Scott County, then crossed the Mississippi River into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercell thunderstorm formed near a warm front, and then moved east along it. The storm produced two known tornadoes and some wind damage in Scott County, then crossed the Mississippi River into Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 26, 1:45 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 26, 1:45 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE OCT 26 2004

.DISCUSSION...

ACTIVE PATTERN TO CONTINUE. BIGGEST CHALLENGES WITH THIS PACKAGE
CONTINUE TO BE WHEN TO TURN THE PRECIP FAUCET ON AND OFF OVER THE
NEXT SEVEN DAYS.

UPPER RIDGE TO REMAIN OVER THE CWA THROUGH THE FIRST HALF OF THE
FORECAST CYCLE...BUT UNFORTUNATELY NOT AMPLIFIED ENOUGH TO DEFLECT
ENERGY/MOISTURE/PRECIP TO OUR NORTH. AT PRESS TIME A WEAK WARM FRONT
WAS LOCATED OVER THE NORTHEAST SECTIONS OF THE CWA AND LIFTING
NORTHEAST AS A SURFACE LOW AND ASSOCIATED COLD FRONT SAGGED SLOWLY
SOUTHEAST TOWARD THE AREA. OVERNIGHT MOST OF THE REGION WILL BE IN
THE WARM SECTOR WITH SCATTERED CONVECTION POSSIBLE WITH THE
EXCEPTION OF THE NORTHERN SECTIONS WHERE HIGHER CHANCES FOR PRECIP
CAN BE EXPECTED WITH APPROACHING LOW/FRONT. THE FRONT IS FORECAST TO
BECOME STATIONARY ALONG OR NEAR THE TN/KY BORDER ON WEDNESDAY...SO
WILL KEEP POPS IN ALL DAY. WEDNESDAY NIGHT AND THURSDAY THE
STATIONARY FRONT WILL LIFT NORTHEAST ACROSS THE CWA IN RESPONSE TO A
DEVELOPING SFC LOW OVER THE CENTRAL PLAINS WHICH WILL SPREAD PRECIP
BACK ACROSS THE CWA. THE CWA WILL BE BACK IN THE WARM SECTOR ON
FRIDAY SO SCATTERED CONVECTION CAN AGAIN BE EXPECTED. FRIDAY NIGHT
INTO SATURDAY A COLD FRONT WILL CROSS THE REGION SO WILL KEEP POPS
THERE AS WELL. THIS FRONT IS ALSO FORECAST TO BECOME STATIONARY JUST
SOUTH OF OUR CWA SATURDAY NIGHT AND RETURN BACK NORTHWARD AS A WARM
FRONT SUNDAY NIGHT AS ANOTHER SURFACE LOWS DEVELOPS OVER THE PLAINS.
THIS VERY STRONG LOW IS FORECAST TO PULL A STRONG COLD FRONT ACROSS
THE CWA ON MONDAY. COULD GET VERY INTERESTING ON MONDAY IF ALL
PARAMETERS COME TOGETHER. WILL KEEP LOWER POPS IN MONDAY NIGHT DUE
TO TIMING UNCERTAINTIES AND WRAPAROUND MOISTURE ON THE BACK SIDE OF
THIS SYSTEM. ON TUESDAY COOL AND DRY CONDITIONS SHOULD PREVAIL AS
HIGH PRESSURE OVERSPREADS THE REGION.

USED A MULTI MOS BLEND FOR TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, Oct 26, 3:40 AM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE OCT 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
440 AM CDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST DAILY THROUGH THE PERIOD.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Scott

When
October 26, 4:09 PM CST to 4:10 PM CST
Where
Scott County, New Hamburg
Rating
F1
Path length
0.1 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.133, -89.600

The very short track of this tornado was all in the northeast part of New Hamburg. The tornado touched down about 100 yards east of Highway A. Two homes received major roof damage, along with some structural damage. About 100 yards east of the two homes, a bed-and-breakfast business was destroyed. Another building lost its roof and two walls. A pole barn, a 100-year-old barn, and a wood silo were all destroyed. The barns contained antique farm equipment and a horse-drawn carriage that were destroyed. A dog was killed when the tornado destroyed the shed it was in. Several cars were damaged. Power was out to most or all of the town. A number of trees were topped. Peak winds were estimated near 110 MPH.

Thunderstorm Wind, Scott

When
October 26, 4:09 PM CST to 4:12 PM CST
Where
Scott County, 1 mi W of New Hamburg
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
37.133, -89.617

Along and north of County Road 234, homes and farm buildings received partial roof and siding damage. A business trailer was overturned. Several utility lines were downed, and numerous trees were uprooted. An assessment by local emergency managers showed about a dozen residences with minor damage and eight with moderate damage. Farm outbuildings were destroyed.

Tornado, Scott

When
October 26, 4:16 PM CST to 4:17 PM CST
Where
Scott County, 4 mi NE of New Hamburg
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.167, -89.550

A trained spotter observed the weak tornado crossing Interstate 55. A few tree limbs were blown down. Due to the lack of damage along the tornado's path, the touchdown and lift-off points were estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423893, 5423894, 5423892.